My son was recently prescribed a course of antibiotics for a throat infection. The doctor suggested penicillin, but my wife and two of her relatives are allergic to it, so I asked if he could be given something else, in case he was allergic, too. The doctor was rather dismissive of the idea that penicillin allergy runs in families. Does it?
Dr Fred Kavalier answers your health question:
Penicillin allergies can be unpleasant, occasionally serious, and, very rarely, fatal. The symptoms range from mild rashes to severe, life-threatening anaphylactic reactions. Even if someone has taken penicillin in the past, there is no guarantee that they will not become allergic to penicillin with a subsequent dose. But most people who think they are allergic to penicillin are not allergic to it. Research studies have shown that only about one in 10 people who claim to be penicillin allergic are correct. One reason for this is that, if someone taking penicillin develops a rash, they are often told to stop the medicine and consider themselves allergic to it, but the rash is more likely to have been caused by the illness than the penicillin. Penicillin allergy does not run in families, so if someone has a relative who is allergic to it, there is no reason to think that they will also be allergic to it.
Please mail your questions for Dr Fred to firstname.lastname@example.org. He regrets that he is unable to respond personally to questions.Reuse content